Alert archive / Washington / River Flood Watches in 2012

River Flood Watch 10, NWS Spokane, WA

May 15, 2012Chelan County, Washington

NWS Spokane, WA issued this river flood watch at May 15, 2012, 10:10 AM PDT for Chelan County, Washington. It took effect at May 16, 2012, 8:36 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 15, 2012, 10:10 AM PDT (17:10 UTC)
In effect from
May 16, 2012, 8:36 PM PDT
Expired
May 16, 2012, 9:59 AM PDT
In force
Issued by
NWS Spokane, WA
Flood severity
None

County Chelan County, WA

The radar

The Seattle radar (KATX), 144 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Stehekin River at Stehekin (STHW1).

Action stage
19.5 ft
Minor stage
20.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12451000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood watch went out at May 15, 4:26 AM PDT, 5 hours 44 minutes earlier.

Area forecast discussion, May 15, 4:26 AM PDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
426 AM PDT Tue May 15 2012

.SYNOPSIS...
Unseasonably warm temperatures will continue one more day across the
Inland Northwest. Then a gradual cool down and breezy winds are
expected as high pressure weakens and a series of weather
disturbances moves through the region for the remainder of the week.
By Thursday and Friday, there is a threat of showers and
thunderstorms to mainly North Idaho. Temperatures are expected to
rebound early next week with potential showers in the mountains
Monday and Tuesday.

&&

.DISCUSSION...

Today and Tonight: Unseasonably warm temperatures will continue
for one more day with afternoon highs near if not a degree warmer
than those experienced yesterday. High pressure aloft and at the
surface will keep the Inland Northwest stable today with light
winds to start off and a low level thermal ridge lying across the
region. There are two minor features that will make today a little
different. First, a pesky upper level disturbance is meandering
through northern California and into Nevada. Mid to high level
moisture has wrapped around the north end of the feature and has
pushed across Oregon, southeast Washington and north central
Idaho. There is a small potential that surface based convection
will develop from these moisture bands, but the models show the
best lift and available instability to lie to the south of the
forecast area, over the Clearwaters and eastern Oregon. Meanwhile a
strong cap of 80-100 j/kg spans across southeast Washington and
the adjacent areas of north Idaho. The other subtle change will be
eastward shift of the upper ridge axis and subsequent low level
pressure trough. Surface pressure gradients will increase on the
west side of Washington with onshore flow leading to increased
westerly winds from the lee of the Cascades and across the
Columbia Basin this afternoon to early evening. Breezy winds will
persist in the lee side Cascade valleys through much of the night.

Rapid mountain snow melt will continue for another day and lead to
rises on many rivers and streams across the region. The most
marked rises are expected late in the week. For details on
forecast stages on various rivers, see the latest Hydrologic
Outlook and River Statement.

Wednesday and Wednesday night: Expect slightly cooler temperatures
and breezy conditions. The high pressure ridge aloft will
flattens as a weak cold front pushes through the region Wednesday
morning, followed by a upper level Pacific trough by Wednesday
afternoon and evening. Mid and high level moisture will increase
across the Canadian border and southeast Washington into north
Idaho, but little in the way of precipitation is expected. The
main result will be westerly increased winds with gusty winds
during the late afternoon and early evening. Temperatures will
cool 6-9 degrees from Tuesday but still remain above normal.
/rfox.

Thur through Mon: Model guidance is continuing with the trend of
driving a cold front through the region a bit quicker for Thurs,
putting all of Ern Wa and some of N Id under the post frontal dry
slot that wedges its way across the Cascades and into the Columbia
Basin. This will put a large part of the region under clearing
skies between the cold front to the East and the cooler and much
more unstable showery regime in Srn BC. As the upper trof axis
translates East, this unstable region accompanying the vort max
will clip N/NE Wa and the N Id Panhandle Thurs Nt and Fri. The
conditionally unstable steep mid-level lapse rates accompanying
this vort max should produce mainly afternoon mtn showers Fri for
NE Wa and the N Id Panhandle. Isolated thunder is possible. For
the Sat to Mon time frame, the various model guidance shows
inconsistencies (not surprising 5-6 days out) with a minor short-
wave trof that quickly moves through Sat (ECMWF, with barely any
sign of it on the GFS). And though there is better agreement with
a much more organized wetter cold front arriving Mon, the GFS is
very wet and quicker to dump 1 to 3 tenths of rain in the mtns of
NE Wa and N Id. We discounted this and went closer to the slower
and drier ECMWF which keeps N Id dry through Mon afternoon. bz

&&

.AVIATION...
12Z TAFS: High pressure continues and keeps VFR conditions over the
TAF sites through 12Z Wednesday. Scattered high clouds will increase
late today and into tonight...while west to southwest winds are
expected to increase and become gusty...especially in the KEAT area.
/rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        85  54  77  47  68  42 /   0   0   0   0   0   0
Coeur d'Alene  85  52  77  46  68  41 /   0   0   0   0   0   0
Pullman        84  50  76  43  65  41 /   0   0   0   0  10  10
Lewiston       89  55  83  50  71  45 /   0   0   0  10  10  10
Colville       89  52  84  46  75  42 /   0   0   0   0   0   0
Sandpoint      83  46  77  43  67  37 /   0   0   0   0  10  10
Kellogg        83  51  75  47  64  39 /   0   0   0   0  10  10
Moses Lake     90  51  82  46  76  43 /   0   0   0   0   0   0
Wenatchee      87  56  80  49  75  43 /   0   0   0   0   0   0
Omak           90  48  81  46  75  43 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 15, 6:06 AM PDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
606 AM PDT TUE MAY 15 2012

IDZ001>004-026-027-WAZ031>038-041>044-161315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
606 AM PDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:10 AM PDTRiver Flood WatchOTXOkanogan25 hr

Nearby

River Flood Watches in Washington, 2012Every river flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.